Alert archive / California / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Jul 27, 2020, 3:21 PM PDT for Lassen County, Plumas County, Shasta County, California. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2020, 3:21 PM PDT (22:21 UTC)
- Expired
- Jul 27, 2020, 3:45 PM PDT
- In force
- 24 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Lassen County, CA, Plumas County, CA, Shasta County, CA
The radar
The Beale AFB radar (KBBX), 117 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.4 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -546 J/kg
- Mixed-layer LCL
- 2631 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:25 PM PDT, 56 minutes earlier.
Area forecast discussion, Jul 27, 2:25 PM PDT, 56 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 225 PM PDT Mon Jul 27 2020 .SYNOPSIS... Slightly above average temperatures for today and Tuesday, followed by a cooling trend. Mountain thunderstorm chances will continue again this afternoon. Breezy Delta winds into next week. && .DISCUSSION... The upper level low that has been bringing mountain thunderstorms to the area will be pushing out of central California into Nevada. This will place the greatest forcing with it over Nevada into far northeast California into Oregon. Despite the better forcing being out of our area we are still expecting mountain thunderstorms this afternoon into the evening and they have already started to develop. Meso Analysis is showing 500-1000 j/kg of surface base CAPE over the Sierra from roughly Lake Tahoe north. Most of the thunderstorm activity will be in that area of CAPE along the Sierra crest into the mountains of eastern Shasta County. We are also seeing some instability over the Coastals and a few scattered thunderstorms will be possible mainly over the Shasta County Coastal Range into the evening. Thunderstorms will pulse up and down due to little to no wind shear and gusty winds and hail will be the main concern with any thunderstorms but brief heavy rain will be possible with any of the more developed, longer lived cells. The majority of the convection will diminished by 3z/8pm and dry conditions are expected overnight. Short wave ridging builds in on Wednesday and that will bring dry weather for all of NorCal. Generally temperatures this afternoon are near to be a degree or two cooler than yesterday and overall highs will be near to a few degrees cooler than yesterday. Highs will continue to be hot on Tuesday with them similar to today. A short wave trough will clip the northwest part of the state on Wednesday. This will have little impact on our weather but it will bring in some cooler temperatures with highs returning to near average. Quiet weather will continue into Thursday as the four corners high builds to our east and troughing sets up off the coast of the PacNW. This will keep the seasonal temperatures around but will bring locally breezy winds mainly to the Delta and Sierra. -CJM && .EXTENDED DISCUSSION (Friday THROUGH Monday)... For the extended period which covers July 31st into early August, the synoptic pattern will be governed by a stout Four Corners ridge. Equally persistent, ensembles favor longwave troughing off the Pacific Northwest coast. Generally speaking, northern California remains in between this pair of features which will keep daily temperatures close to seasonal norms. Triple digit temperatures will be possible over the northern Sacramento Valley by the weekend. The 00Z ECMWF favors a stronger ridge centered over Arizona which would support an uptick in 500-mb heights over the western U.S. This results in some minor temperature forecast uncertainties when compared to other solutions. Overall, this pattern should keep dry conditions in place with occasional breezy conditions around the Delta and over the higher elevations. ~BRO && .AVIATION... VFR conditions expected the next 24 hours. Local southwesterly surface wind gusts 25-30 knots in the vicinity of the Carquinez Strait/Delta, and local southerly winds 10-15 knots over the Sacramento Valley. Isolated thunderstorms possible across the northern Sierra and southern Cascade Range through 03Z. && .STO WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Special weather statement, Jul 27, 1:39 PM PDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Sacramento CA
139 PM PDT Mon Jul 27 2020
CAZ068-069-272115-
West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park-
139 PM PDT Mon Jul 27 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PLUMAS AND NORTH
CENTRAL SIERRA COUNTIES...
At 138 PM PDT, a strong thunderstorm was located near Plumas Eureka
State Park, moving west northwest at 5 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
East Quincy, Gibsonville and Little Grass Valley.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 3979 12072 3973 12072 3974 12094 3992 12094
3987 12075
TIME...MOT...LOC 2038Z 110DEG 6KT 3979 12080
CMSpecial weather statement, Jul 27, 3:01 PM PDT, 20 minutes before
Special Weather Statement National Weather Service Sacramento CA 301 PM PDT Mon Jul 27 2020 CAZ068-272230- Western Plumas County/Lassen Park- 301 PM PDT Mon Jul 27 2020 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLUMAS COUNTY... At 300 PM PDT, a strong thunderstorm was located over Twain, or 8 miles northwest of Quincy, moving northeast at 10 mph. Winds in excess of 30 mph and dime size hail are possible with this storm. Locations impacted include... Twain, Paxton, Indian Falls, Keddie and Meadow Valley. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3994 12108 4003 12121 4011 12099 4001 12093 TIME...MOT...LOC 2200Z 242DEG 9KT 4003 12105 Baruffaldi
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:39 PM PDT | Special Weather Statement | STO | Plumas | 36 min |
| Jul 27, 3:01 PM PDT | Special Weather Statement | STO | Plumas | 29 min |
| Jul 27, 3:32 PM PDT | Special Weather Statement | STO | Plumas | 28 min |
| Jul 27, 3:44 PM PDT | Severe Thunderstorm Warning | STO | Lassen, Plumas | 31 min |
Nearby
Severe Thunderstorm Warnings in California, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.